Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Chicago, IL

September 3, 2019DeKalb County, Lee County, Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Sep 3, 2019, 7:24 AM CDT for DeKalb County, Lee County, Ogle County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2019, 7:24 AM CDT (12:24 UTC)
Expired
Sep 3, 2019, 8:15 AM CDT
In force
51 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties DeKalb County, IL, Lee County, IL, Ogle County, IL

The radar

The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 443 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:58 AM CDT, 26 minutes earlier.

Area forecast discussion, Sep 3, 6:58 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
658 AM CDT Tue Sep 3 2019

.SHORT TERM...
337 AM CDT

Through Tonight...

Main concern is convective trends through this evening, including
the risk for strong to severe thunderstorms along and ahead of a
cold front this afternoon into early this evening. Also of note
are strong and gusty southwest winds with frequent gusts to 30-35
mph and occasional gusts to 40 mph possible this afternoon.

We're watching convection upstream of us in northeast Iowa and
central toward southern Wisconsin gradually push toward the area
early this morning. There was a long-lived previously MCS that
outran the instability axis with eastward extent toward Lake
Michigan. The convection of greater concern is from northeast IA
into southwest Wisconsin where very steep mid-level lapse rates
and higher MUCAPE are advecting eastward on the nose of a stout
low-level jet. SPC mesoanalysis does indicate a rather sharp
west- northwest to east-southeast instability gradient across the
region, though again instability is trying to push eastward as the
convection draws closer. It appears that based off current trends,
portions of northwest/north central Illinois would have better
chance of a stronger storm (wind/hail risk and low but non-zero
severe risk) with the activity pushing in this morning. Would
anticipate a decaying or weakening trend with east/southeast
extent, though with outflow boundary pushing southeast in line
with forward propagating Corfidi vector, showers and some storms
should fester into areas primarily north of I-80 into this
morning, with a lightning and downpour risk.

The big questions then become: whether there is continued
southeastward festering of isolated-scattered storms toward mid-
day and/or lingering cloud cover behind morning activity, which
will affect recovery and destabilization ahead the cold front
later today. Unfortunately confidence was not high enough north to
have any completely dry periods given some possibility of outflow
boundary(ies) driving continued convection. That said, the signal
in a majority of the guidance, including HREF CAM suite, is for a
relative lull in the late morning/mid-day through early afternoon.
Surface low trailing cold front will track across Lake Superior
this afternoon. Core of seasonably strong mid-upper trough
driving surface low will move through the northern Great Lakes,
with a glancing blow of large scale forcing for our area,
including modest mid-level height falls.

Strong southwest winds should help with advection driven warming
(with peak magnitude of winds also dependent upon cloud cover),
however getting a period of insolation this afternoon at peak
heating to warm temps to mid-upper 80s is important because of
the very strong EML (elevated mixed layer) sampled by 00z RAOB at
Omaha with nearly dry adiabatic lapse rates in the 700-500 mb
layer. Capping due to this EML centered between 800 and 700 mb
will be tough to break if there is too much lingering cloud cover,
with modest large scale forcing making us need to rely more upon
lower level convergence from the advancing cold front. Indicated
chance (scattered range) PoPs for the front mid to late this
afternoon given uncertainty on coverage of thunderstorms, with
likely (numerous-widespread coverage) PoPs focused primarily east
of I-57 in Illinois and northwest Indiana this evening.

It is in that area (eastern IL and NW Indiana) where confidence
is highest in storms, which has the best chance for maximizing
instability at around 3000 j/kg MLCAPE. Shifting to potential
thunderstorms mid afternoon through this evening, 40-50+ kt of
deep layer bulk shear due to unseasonably strong flow aloft is
more than sufficient for a conditional severe risk, with shear
vector orientation to cold front boundary at least temporarily
supportive of supercells after convective initiation. Should
initial supercells occur, then both damaging winds and large hail
would be possible, with a non-zero threat for sig severe hail
given very steep mid-level lapse rates. Tornado threat is non-zero
with rich moisture (70s dew points) ahead of the front, but
appears to be low. The reason being that by the time any strong-
severe convection is expected in the CWA this afternoon (mostly
after 3-4pm), winds will be veering through the column, limiting
directional shear, and we could also be rather well mixed if
there is sufficient heating due to the gusty southwest flow,
raising LCL heights. Cold fronts are generally not classic
tornado producers in the CWA, however if any bowing segments can
form, strong 0-3 km bulk shear may be supportive of a brief QLCS
tor type threat. Not anticipating a flash flood threat given fast
moving storm motions driven by aforementioned fast flow aloft.

Thunderstorms should exit the southeast CWA by the mid to late
evening hours, with much cooler and drier air advecting in behind
the cold front, favoring lows by early Wednesday in the mid to
upper 50s outside Chicago and low 60s in the CWA.

Castro

&&

.LONG TERM...

Wednesday through Tuesday...

253 AM...Forecast concerns include high swim risk Wednesday...
another cold front and possible high swim risk Friday/Friday night
and then a return to an unsettled pattern with increasing precip
chances this weekend.

Northerly winds behind a strong cold front will allow waves to
build later tonight into Wednesday with dangerous swimming
conditions expected at southern Lake Michigan beaches Wednesday
into Wednesday evening. Confidence is low for lakeshore flood
impacts but an advisory may be needed.

Cooler air will spread across the area Wednesday with highs only
in the lower 70s and perhaps a few areas only reaching the upper
60s. High pressure will settle over the area Wednesday night with
light winds and low temps likely in the lower 50s/upper 40s for
much of the area outside the immediate Chicago metro. Some light
fog is possible Thursday morning. Winds quickly shift southerly
on Thursday as weak low pressure moves across the upper midwest
Thursday into Friday. Much of guidance is dry in this area with
this feature but some isolated showers are possible Thursday
afternoon/evening but have remained dry for now. Another cold
front will move across the area Thursday night or Friday morning
shifting winds back northerly and they may become strong enough
for another period of larger waves and a high swim risk.

The models begin to diverge over the weekend into early next week
as the GFS shows a larger and rather strong high moving across the
Great Lakes region suppressing the bulk of precip chances
southwest of the cwa. The ECMWF is much further north with this
high and not quite a strong. This results in the upper ridge
building back toward the area by Sunday with a warm front across
or near the area and a prolong period of unsettled weather until
the upper ridge builds across the area early next week. Given the
competing solutions...some low chance pops are warranted starting
Saturday night. cms

&&

.AVIATION...
For the 12Z TAFs...

658 AM...Forecast concerns include...

Scattered thunderstorms this morning.
Chance of thunderstorms this afternoon.
Wind directions this morning.
Strong/gusty southwest winds this afternoon.
North/northeast winds Wednesday morning.

Thunderstorms have been slowly weakening as they move east and off
an instability gradient across northwest IL. This instability axis
is slowly shifting east and current activity near rfd may continue
further east through mid morning. Confidence for these trends is
low and for now have included vicinity thunder through 16z with
tempo 13z-15z for ord/mdw. Its possible that this activity may
persist longer than 15z-16z and trends will need to be monitored.

This convection has disturbed the wind field and winds will not be
increasing as fast as previously expected. Wind directions may
turn more easterly for a few hours this morning with speeds mainly
less than 10 kts. Winds are expected to turn back southwesterly
this morning with speeds/gusts steadily increasing from late
morning into this afternoon. Confidence is low for when winds turn
back southwesterly. A cold front will move across the area later
this afternoon shifting winds west then northwest into this
evening.

There is another chance of thunderstorms this afternoon into this
evening ahead of the cold front. Given the extent of the current
thunderstorm coverage...confidence is very low for thunderstorm
development later this afternoon. Coverage may remain isolated and
any activity that forms may be south of the terminals. Maintained
prob mention for now. Once this activity shifts southeast of the
terminals late this afternoon...the rest of evening will be dry.

Northwest winds will slowly turn more northerly by daybreak
Wednesday morning and wind directions should eventually turn more
northeast. Mvfr clouds are expected to spread across the area
from the lake Wednesday morning and may form an mvfr cig. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters until 10 PM
     Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 3, 4:15 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
415 AM CDT Tue Sep 3 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
040915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
415 AM CDT Tue Sep 3 2019 /515 AM EDT Tue Sep 3 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Elevated hail risk...up to ping pong ball size.
     Elevated damaging wind risk...up to 60 mph.
  Limited Excessive heat Risk.
  Limited Non thunderstorm wind Risk.
  High Swim Risk late tonight.

DISCUSSION...

Thunderstorms will move across areas primarily along and north of
I-80 this morning. Severe weather is unlikely with this activity,
however the strongest storms will be capable of producing gusty
winds and hail, especially in north central Illinois. The primary
risks with the morning activity will be cloud to ground lightning
and heavy downpours.

Additional scattered thunderstorms are expected to develop along
or ahead of a cold front mid to late this afternoon into this
evening. The highest coverage of thunderstorms is anticipated to
be east of I-57 in Illinois and into northwest Indiana. Some of
the thunderstorms this afternoon and evening could be severe,
capable of producing large hail and damaging wind gusts. The
tornado risk is low.

Strong northerly winds over Lake Michigan tonight behind the cold
front will result in large waves and strong currents, causing
dangerous swimming conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Lakeshore Flooding Risk.
  High Swim Risk.
Saturday through Monday...
  Limited Thunderstorm Risk.

DISCUSSION:

Strong northerly winds will continue over Lake Michigan on
Wednesday, elevating already near record high lake levels, which
could cause minor lakeshore flooding. In addition, large waves and
strong currents will create life threatening swimming conditions
at Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed from the mid to late afternoon into the
  early to mid evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east to southeast 40 to 60 mph.

LMZ740>745-040915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
415 AM CDT Tue Sep 3 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Elevated hail risk...up to ping pong ball size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Saturday through Monday...
  Limited Thunderstorm Risk.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 3, 6:59 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
659 AM CDT Tue Sep 3 2019

ILZ003-004-008-011-031230-
Boone IL-De Kalb IL-Winnebago IL-Ogle IL-
659 AM CDT Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR OGLE...NORTHWESTERN DE KALB...
SOUTHEASTERN WINNEBAGO AND SOUTHWESTERN BOONE COUNTIES UNTIL 730 AM
CDT...

At 658 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Rockford Airport to near
Polo. Movement was southeast at 25 to 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
the strongest storms in the line.

Locations impacted include...
Rockford, Rochelle, Oregon, Mount Morris, Byron, Polo, Kirkland,
Hillcrest, Kingston, Stillman Valley, Davis Junction, Creston, Leaf
River and New Millford.

Including the following interstates...
 I-39 between mile markers 97 and 117.
 I-88 between mile markers 75 and 84.

This includes...  Castle Rock State Park, Lowden State Park, Ogle
County Fairgrounds, and White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4209 8968 4220 8914 4215 8869 4187 8894
      4189 8894 4189 8918 4198 8969
TIME...MOT...LOC 1158Z 301DEG 24KT 4213 8900 4196 8951

RC

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:30 AM CDTSevere Thunderstorm WarningLOTOgle, Winnebago30 min
Sep 3, 6:59 AM CDTSpecial Weather StatementLOTOgle31 min
Sep 3, 8:14 AM CDTSpecial Weather StatementLOTDeKalb, Kane, Kendall46 min
Sep 3, 8:35 AM CDTSpecial Marine WarningLOT55 min
Sep 3, 8:38 AM CDTSpecial Weather StatementLOTCook, DuPage, Lake52 min
Sep 3, 9:00 AM CDTAreal Flood AdvisoryLOTDeKalb, Grundy, Kendall, LaSalle, Lee, Will2 hr
Sep 3, 10:09 AM CDTSpecial Weather StatementLOTKankakee51 min
Sep 3, 2:34 PM CDTBeach Hazards StatementLOT31 hr
Sep 3, 6:48 PM CDTSpecial Marine WarningLOT57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.